Alert archive / Kansas / Red Flag Warnings in 2011

Red Flag Warning 37, NWS Goodland, KS

October 5, 2011Decatur County, Graham County, Norton County, Kansas; Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Oct 5, 2011, 9:33 AM CDT for Decatur County, Graham County, Norton County, Kansas; Red Willow County, Nebraska. It took effect at Oct 5, 2011, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 2011, 9:33 AM CDT (14:33 UTC)
In effect from
Oct 5, 2011, 12:00 PM CDT
Expired
Oct 5, 2011, 7:00 PM CDT
In force
7 hr
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Graham County, KS, Norton County, KS, Red Willow County, NE

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2452 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-115 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WWUS83 KGLD 051433
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
833 AM MDT WED OCT 5 2011

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

.A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL
RESULT IN DANGEROUS FIRE WEATHER CONDITIONS DURING THE AFTERNOON
AND EARLY EVENING HOURS. OUTDOOR BURNING IS STRONGLY DISCOURAGED.

KSZ003-004-016-NEZ081-060000-
/O.NEW.KGLD.FW.W.0037.111005T1700Z-111006T0000Z/
DECATUR-NORTON-GRAHAM-RED WILLOW-
933 AM CDT WED OCT 5 2011

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 003...004...
016 AND 081...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 7 PM CDT THIS EVENING. 

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 003 DECATUR... 
  FIRE WEATHER ZONE 004 NORTON AND FIRE WEATHER ZONE 016 GRAHAM. 
  IN NEBRASKA...FIRE WEATHER ZONE 081 RED WILLOW.

* WINDS...SOUTH 25 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW RELATIVE 
  HUMIDITY WILL PROVIDE FAVORABLE CONDITIONS FOR RAPID FIRE 
  GROWTH. ALL OUTDOOR BURNING SHOULD BE AVOIDED THIS AFTERNOON 
  THROUGH EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
412 
WWUS83 KGLD 052353
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT WED OCT 5 2011


KSZ003-004-016-NEZ081-060100-
/O.EXP.KGLD.FW.W.0037.000000T0000Z-111006T0000Z/
DECATUR-NORTON-GRAHAM-RED WILLOW-
653 PM CDT WED OCT 5 2011

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 003...004...
016 AND 081...



ALTHOUGH WINDS ARE EXPECTED TO REMAIN GUSTY OVERNIGHT...RELATIVE
HUMDITY HAS RISEN TO 30 PERCENT OR HIGHER AND WILL COTNINUE TO
RISE THROUGH THE NIGHT. THEREFORE THE RED FLAG WARNING WILL BE
ALLOWED TO EXPIRE.

$$

FS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 5, 3:10 AM CDT, 6 hours 23 minutes earlier.

Area forecast discussion, Oct 5, 3:10 AM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 AM MDT WED OCT 5 2011

.DISCUSSION...
200 AM MDT WED OCT 5 2011

ANOTHER WINDY DAY EXPECTED. COMPARING YESTERDAYS PEAK WIND GUSTS
TO 12Z NAM DATA AND LOOKING AT THIS MORNINGS 00Z RUN GENERALLY
SPEAKING SHOULD SEE GUSTS A BIT LOWER THEN YESTERDAY. EXCEPTION
MAY BE FROM YUMA COUNTY EAST THROUGH MCCOOK AREA WHERE WINDS A TAD
HIGHER. HOWEVER...INCREASING CLOUDINESS AHEAD OF APPROACHING UPPER
DISTURBANCE MAY LIMIT FULL MIXING POTENTIAL. ITS A BORDERLINE
ADVISORY AND PER COORDINATION WITH SURROUNDING OFFICES WILL HOLD
OFF ON ANY HIGHLITES. OTHERWISE...ABOVE MENTIONED DISTURBANCE MAY
PRODUCE A FEW SHOWERS AND THUNDERSTORMS...GENERALLY EAST OF THE
CO/KS BORDER. HIGH TEMPERATURES IN THE 70S EXCEPT MID 80S FROM
MCCOOK TO HILL CITY. PRECIPITATION CHANCES TONIGHT CONFINED TO THE
FAR EASTERN 1/3-1/4 OF THE AREA. NAM AND TO A LESSER EXTENT GFS
SHOW AN INCREASE IN BOUNDARY LAYER MOISTURE FROM THE SOUTH
CHANNELING UP ALONG THE COLORADO FRONT RANGE. HAVE ADDED SOME FOG
AS A RESULT. OVERNIGHT LOWS WILL BE MILD FOR THIS TIME OF YEAR.

THURSDAY...UPPER LOW LIFTS INTO NORTHEAST WYOMING. AFTERNOON HIGHS
IN THE LOW TO MID 80S PER MOS/2M GUIDANCE. 850 TEMPERATURES OVER
THE PAST 5 DAYS WOULD SUPPORT READINGS SEVERAL DEGREES WARMER. MAY
SEE A FEW STORMS FROM TRIBUNE TO MCCOOK AND POINTS EAST DURING THE
LATE AFTERNOON THEN ACROSS MOST OF THE AREA THURSDAY NIGHT. BIGGER
CONCERN WILL BE ON THE WINDS AGAIN. WENT CLOSE TO THE MET GUIDANCE
WINDS WHICH HAVE DONE WELL THE PAST FEW DAYS AND A WIND ADVISORY
WILL LIKELY BE NEEDED.

FRIDAY...AS MAIN UPPER LOW LIFTS RAPIDLY NORTHEAST MODELS NOW
SHOWING ANOTHER LOW AT THE BASE OF THE TROUGH MOVING INTO THE FOUR
CORNERS/SOUTHEAST COLORADO AREA. MOISTURE SURGES INTO THE AREA
FRIDAY NIGHT AND WHEN COUPLED WITH GOOD UPPER JET DIVERGENCE
SUPPORTS CURRENT HIGH CHANCE TO LIKELY POPS ACROSS MUCH OF THE
AREA. AFTERNOON HIGHS IN THE 70S TO LOW 80S. AGAIN...850
TEMPERATURES WOULD SUPPORT WARMER READINGS THEN CURRENTLY
ADVERTISED.

SATURDAY-TUESDAY...LIMITED CHANGES MADE.

007

&&

.AVIATION...
200 AM MDT WED OCT 5 2011

FOR THE 12Z TAFS...AT KGLD EXPECT VFR TIL 06Z WITH THE POSSIBILITY
OF IFR CONDITIONS FOR CIGS AFTER 06Z AS LOW LEVEL MOISTURE MOVES
INTO THE AREA FROM THE SOUTH. WILL HINT AT LOWER CIGS WHILE
KEEPING IT VFR FOR NOW AS BETTER MOISTURE JUST WEST OF THE AREA.
FOR KMCK VFR EXPECTED. FOR BOTH SITES WIND GUSTS OF 40 TO 45 MPH
EXPECTED ONCE AGAIN THIS AFTERNOON...SLOWLY SUBSIDING AFTER 00Z
WITH THE LOSS OF DAYTIME HEATING.

007

&&

.FIRE WEATHER...
200 AM MDT WED OCT 5 2011

TODAY...RH VALUES OF 20 TO 25 PERCENT EXPECTED EAST OF A LINE FROM
MCCOOK TO HILL CITY...FURTHER WEST RH VALUES OF 35 PERCENT
EXPECTED. THESE VALUES ARE ABOVE THRESHOLDS NEEDED FOR A RED FLAG
WARNING SO NO HIGHLITE WILL BE ISSUED. HOWEVER...GIVE THE VERY DRY
CONDITIONS THE PAST SEVERAL WEEKS AND THE STRONG AFTERNOON WINDS
BURNING NOT SUGGESTED.

THURSDAY...LATER SHIFTS MAY NEED TO ISSUE A FIRE WEATHER WATCH FOR
FAR EASTERN COLORADO. DRIER AIR MOVES IN LOWERING AFTERNOON
HUMIDITY VALUES NEAR 20 PERCENT. SOUTH TO SOUTHEAST WINDS OF 30
MPH WITH HIGHER GUSTS WILL ALSO OCCUR MAKING FOR CRITICAL FIRE
WEATHER CONDITIONS.

FRIDAY...RH VALUES BELOW 20 PERCENT EXPECTED OVER MUCH OF THE
AREA. SOUTHWEST WINDS OF 15 TO 25 MPH EXPECTED MAKING FOR
BORDERLINE CRITICAL FIRE WEATHER CONDITIONS.

007

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Oct 5, 5:00 AM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
400 AM MDT WED OCT 5 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
400 AM MDT WED OCT 5 2011 /500 AM CDT WED OCT 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH WINDS WILL DEVELOP THIS AFTERNOON ACROSS THE AREA.
WIND GUSTS WILL APPROACH 45 MPH GENERALLY NORTH OF INTERSTATE 70.
AREAS OF BLOWING DUST ARE AGAIN POSSIBLE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS GENERALLY EAST OF THE
COLORADO AND KANSAS BORDER. CLOUD TO GROUND LIGHTNING IS THE
PRIMARY THREAT.

FOG IS POSSIBLE AFTER MIDNIGHT ALONG THE COLORADO AND KANSAS
BORDER WITH REDUCED VISIBILITIES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG SOUTH WINDS OF 30 TO 40 MPH WITH GUSTS APPROACHING 55 MPH
ARE EXPECTED THURSDAY AFTERNOON. THE MOST LIKELY AREAS TO RECEIVE
THE STRONGER GUSTS APPEAR TO BE WEST OF A LINE FROM MCCOOK NEBRASKA
THROUGH COLBY AND TRIBUNE KANSAS. THESE STRONG WINDS MAY PRODUCE
LOCALLY REDUCED VISIBILITIES IN BLOWING DUST. A HIGH WIND WARNING
MAY BE NEEDED.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS FAR EASTERN
COLORADO THURSDAY AFTERNOON.

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE GENERALLY EAST OF THE COLORADO AND KANSAS BORDER THURSDAY
AFTERNOON AND EVENING.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FRIDAY AFTERNOON
GENERALLY WEST OF A LINE FROM TRENTON NEBRASKA THROUGH GOODLAND
AND CHEYENNE WELLS.

UNSETTLED WEATHER WILL SPREAD ACROSS THE AREA FRIDAY NIGHT THROUGH
SUNDAY NIGHT AS A STRONG UPPER LEVEL STORM SYSTEM SLOWLY MOVES
TOWARD THE AREA. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE PERIOD. SEVERE WEATHER AND LOCALLY HEAVY RAIN ARE POSSIBLE.
THOSE WITH OUTDOOR PLANS SHOULD MONITOR THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 4:58 PM CDTHigh Wind WatchGLDGreeley, Sherman, Wallace12 hr
Oct 5, 4:58 PM CDTWind AdvisoryGLDCheyenne, Decatur, Gove, Graham, Logan, Norton and 4 more12 hr

Nearby

Red Flag Warnings in Kansas, 2011Red Flag Warnings in Nebraska, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.